Ice Storm, Pottawatomie
- When
- March 1, 7:20 AM CST to 7:25 AM CST
- Where
- Pottawatomie forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Slick roads caused by freezing rain resulted in two fatal accidents just minutes apart. The first accident occurred 3 miles north of Wamego in Pottawatomie county when slick roads caused a 2 vehicle collision that resulted in the death of a 17 year old female driver of one of the cars.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Slick roads caused by freezing rain resulted in two fatal accidents just minutes apart. The first accident occurred 3 miles north of Wamego in Pottawatomie county when slick roads caused a 2 vehicle collision that resulted in the death of a 17 year old female driver of one of the cars. The second accident occurred just 5 minutes later 15 miles east of Junction City in Geary county when a vehicle slid off the road and overturned killing a 23 year old male passenger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 1, 3:00 AM CST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 300 AM CST THU MAR 1 2001 CHCS FOR FRZG DRZL MAIN CONCERN TODAY...THEN TIMING OF CLEARING NEXT CONCERN. WEAK WAA AHEAD OF UPPER LVL WAVE MVG INTO THE HIGH PLAINS CAUSE FOR SOME LIGHT PCPN THIS MORNING. WAA PATTERN GRADUALLY WEAKENS TODAY AS MEAN RH LOWERS DRAMATICALLY. THUS WILL MENTION SOME AREAS OF LIGHT FRZG DRZL THIS MRNG...NOTHING THIS AFTERNOON. MARGINAL FOR ANY FRZG DRZL ADVISORY...BUT MAY NEED TO ISSUE ONE IF FRZG DRZL BECOMES MORE WIDESPREAD AND PERSISTS INTO THE FORENOON. TEMPERATURES BELOW MOS ALL AREAS WITH SNOW COVER AND CLOUDS APPEARING TO CONFOUND THE GUIDANCE. UPPER WAVE AND QG FORCING MOVING NORTHEAST OF AREA VERY EARLY IN FCST PD. MAY HAVE CLEARING TONIGHT...BUT WITH WARMER AIR MOVING OVR SNOW COVER...AM HESITANT TO BREAK CLOUDS TOO SOON. LOW TEMPERATURE FORECAST COULD THUS BE IN JEOPARDY IF SKIES CLEAR OVER THIS SNOW COVER TONIGHT. BY FRIDAY...AS HIGH BEGINS TO BUILD INTO THE AREA ON NORTHWEST BNDRY WINDS...SKIES SHOULD BEGIN TO CLEAR AND TEMPERATURES RESPOND A LITTLE BETTER...BUT STILL TEMPERED BY LINGERING SNOW COVER...WHICH IS DEEPEST OVER NORTHERN HALF OF CWA PER LATEST COOP SNOW COVER MAP. .TOP...NONE
KSZ008>012-020>024-026-034>040-054>056-058-059-011500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 614 AM CST THU MAR 1 2001 LIGHT FREEZING DRIZZLE WAS OCCURRING OVER MOST OF THE AREA THIS MORNING. HOWEVER...THE PRECIPITATION WAS LIGHT ENOUGH THAT ONLY SCATTERED SLICK SPOTS WERE REPORTED FROM COUNTY SHERIFFS OFFICES. THE LIGHT FREEZING DRIZZLE SHOULD PERSIST THROUGH MUCH OF THE MORNING. WITH TEMPERATURES REMAINING BEPLOW FREEZING...MORE SLICK SPOTS COULD DEVELOP ON UNTREATED ROADS AND SIDEWALKS. WHEN YOU ARE DRIVING THIS MORNING...BE ALERT. SLOW DOWN. ANY ICY SPOTS COULD PUT YOU AT RISK FOR AN ACCIDENT.
The national radar mosaic for the moment the first event began.
2 ice storm. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Ice Storm, Pottawatomie | 2001-03-01 | 17 | Female | Vehicle/Towed Trailer | Direct |
| Ice Storm, Pottawatomie | 2001-03-01 | 23 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, March 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233932, 5233933.